Browse

You are looking at 1 - 3 of 3 items for :

  • Signs and Symptoms x
  • Adenocarcinoma x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.

  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.

  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.

  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases

Open access

Ploutarchos Tzoulis, Richard W Corbett, Swarupini Ponnampalam, Elly Baker, Daniel Heaton, Triada Doulgeraki and Justin Stebbing

Summary

Five days following the 3rd cycle of nivolumab, a monoclonal antibody, which acts as immune checkpoint inhibitor against the programmed cell death protein-1, for metastatic lung adenocarcinoma, a 56-year-old woman presented at the hospital critically ill. On admission, she had severe diabetic ketoacidosis (DKA), as evidenced by venous glucose of 47 mmol/L, blood ketones of 7.5 mmol/L, pH of 6.95 and bicarbonate of 6.6 mmol/L. She has had no personal or family history of diabetes mellitus (DM), while random venous glucose, measured 1 week prior to hospitalisation, was 6.1 mmol/L. On admission, her HbA1c was 8.2% and anti-GAD antibodies were 12 kIU/L (0–5 kU/L), while islet cell antibodies and serum C-peptide were undetectable. Nivolumab was recommenced without the development of other immune-mediated phenomena until 6 months later, when she developed hypothyroidism with TSH 18 U/L and low free T4. She remains insulin dependent and has required levothyroxine replacement, while she has maintained good radiological and clinical response to immunotherapy. This case is notable for the rapidity of onset and profound nature of DKA at presentation, which occurred two months following commencement of immunotherapy. Despite the association of nivolumab with immune-mediated endocrinopathies, only a very small number of patients developing type 1 DM has been reported to date. Patients should be closely monitored for hyperglycaemia and thyroid dysfunction prior to and periodically during immunotherapy.

Learning points:

  • Nivolumab can induce fulminant type 1 diabetes, resulting in DKA.

  • Nivolumab is frequently associated with thyroid dysfunction, mostly hypothyroidism.

  • Nivolumab-treated patients should be monitored regularly for hyperglycaemia and thyroid dysfunction.

  • Clinicians should be aware and warn patients of potential signs and symptoms of severe hyperglycaemia.

Open access

Christopher Muir, Anthony Dodds and Katherine Samaras

Summary

Diamond–Blackfan anaemia (DBA) is a rare cause of bone marrow failure. The incidence of malignancy and endocrine complications are increased in DBA, relative to other inherited bone marrow failure syndromes. We describe an adult woman with DBA who developed osteoporosis and avascular necrosis (AVN) of both distal femora. Such endocrine complications are not uncommon in DBA, but under-appreciated, especially in adulthood. Further, rectal adenocarcinoma was diagnosed at age 32 years, requiring hemi-colectomy and adjuvant chemotherapy. Elevated cancer risk may warrant disease-specific screening guidelines. Genetic predictors of extra-haematopoetic complications in DBA are yet to be established.

Learning points:

  • Endocrine complications are common in DBA.

  • Clinical vigilance is required in managing bone health of DBA patients treated with glucocorticoids.

  • There is currently no reliable way to predict which patients will develop complications of therapy or premature malignancy related to DBA.

  • Complaints of bone or joint pain should prompt screening with targeted magnetic resonance imaging. Osteoporosis screening should be performed routinely.